Red Yeast Rice/Lipitor/Cholesterol

oceanbabyNovember 25, 2007

I've been on Lipitor for about two years and have recently read that scientists are looking into a connection between statin drugs and ALS/Lou Gerig's disease. Apparently the World Health Organization found an unexpected association between statins and ALS which causes the degeneration of muscles and nerves. My sister-in-law died of this terrible disease for which there is no cure. A few of my friends have recommended red yeast rice, 600 mg, twice a day which is available at health food stores as an alternative. I'll pass it by my doctor. Your thoughts would be helpful. Thanks.

Thank you for reporting this comment. Undo
devorah

I don't know anything about it, but I hope you will share what your doctor has to say. There are an awful lot of us taking statins.

    Bookmark   November 25, 2007 at 10:51PM
Thank you for reporting this comment. Undo
woodnymph2_gw

I had not heard of this, but I hope you will report back to us, as so many are being urged by their doctors to take statins.

    Bookmark   November 26, 2007 at 11:18AM
Thank you for reporting this comment. Undo
oceanbaby

I'll be seeing the doctor Thursday morning and will report back.

    Bookmark   November 26, 2007 at 12:29PM
Thank you for reporting this comment. Undo
pris

I also have HP and statin drugs were prescribed but, I exhibit side effects pretty quickly with a lot of drugs and did so with Lipitor. I stopped them and went the diet route to help lower my cholesterol. Several months later I was discussing this with a friend and she told me about the red yeast rice and how much it helped her. She gave me a website and I ordered some. I guess I took the recommended dose for a week or so before side effects kicked in and I had to stop. I then went online to research it a little more and discovered that RYR has a naturally occuring statin which has recently caused the FDA to place it in the controlled substance group. This friend had told me that her original supplier no longer carried it but she found it on another website. I don't know if the new website was selling the same product (with statins) or one where the statins had been removed. I just know that I could not take it because of the side effects. She had no problems though and said that the new source product worked just as well as the old one and continued to lower her cholesterol. I just know that if I take it I end up with every bone in my body hurting the same as if I take Lipitor. All I can say is, give it a try. Get your cholesterol monitored before starting and then again after being on it for awhile and see if it helps. As I said, she swears by it and I wish it worked as well for me as it seems to work for her.

    Bookmark   November 26, 2007 at 4:28PM
Thank you for reporting this comment. Undo
woodnymph2_gw

oceanbaby, wish you would tell us what your doctor said. I understand now that there has been a link between Statins and Lou Gehrig's disease, etc.

    Bookmark   December 1, 2007 at 11:57AM
Thank you for reporting this comment. Undo
pmow_comcast_net

I would like to get off Lipitor and take red yeast rice, but don't know how to do it safely. What type of specialist does one go to for this kind of help? I know that you need to take a Co Q10 supplement with both of them.

    Bookmark   February 16, 2011 at 7:30PM
Sign Up to comment
More Discussions
splotchy skin in the calf areas
The red spots are mostly pin size and are up to 1/8"....
naturelle
Post Pregnancy Joint Pain & Muscle Stiffness
Wondering if others have experienced joint pain and...
Audlee
Taking yourself off Paxil without side effects...???
One of my dear friends, J, had been taking Paxil for...
sooz
Anyone heard of Ageless Xtra?
Hi everyone, I usually post and lunk on the decorating...
customdecorator
Any help for balance problems?
I hope someone can relate. I have terrible balance...
phoggie
© 2015 Houzz Inc. Houzz® The new way to design your home™